Alert archive / Colorado / High Wind Watches in 2020
High Wind Watch 3, NWS Pueblo, CO
NWS Pueblo, CO issued this high wind watch at Sep 7, 2020, 4:05 AM MDT for 4 counties in Colorado. It took effect at Sep 7, 2020, 9:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 7, 2020, 4:05 AM MDT (10:05 UTC)
- In effect from
- Sep 7, 2020, 9:00 PM MDT
- Expired
- Sep 7, 2020, 10:10 AM MDT
- In force
- Issued by
- NWS Pueblo, CO
Counties Crowley County, CO, El Paso County, CO, Otero County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 17 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 10.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4605 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
490 WWUS75 KPUB 071005 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 405 AM MDT Mon Sep 7 2020 COZ085-071815- /O.NEW.KPUB.FZ.W.0002.200909T0300Z-200909T1800Z/ /O.NEW.KPUB.HW.A.0003.200908T0300Z-200908T1500Z/ Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet- 405 AM MDT Mon Sep 7 2020 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY MORNING... ...FREEZE WARNING IN EFFECT FROM 9 PM TUESDAY TO NOON MDT WEDNESDAY... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 27 expected. For the High Wind Watch, north winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...Southern El Paso county. * WHEN...For the Freeze Warning, from 9 PM Tuesday to noon MDT Wednesday. For the High Wind Watch, from this evening through Tuesday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ COZ084-071815- /O.NEW.KPUB.FZ.W.0002.200908T1800Z-200909T1800Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- 405 AM MDT Mon Sep 7 2020 ...FREEZE WARNING IN EFFECT FROM NOON TUESDAY TO NOON MDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 23 expected. * WHERE...Northern El Paso County. * WHEN...From noon Tuesday to noon MDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ COZ069>071-087-088-094-071815- /O.NEW.KPUB.FZ.W.0002.200909T0300Z-200909T1800Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Eastern Las Animas County- 405 AM MDT Mon Sep 7 2020 ...FREEZE WARNING IN EFFECT FROM 9 PM TUESDAY TO NOON MDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 24 expected. * WHERE...All of the San Luis Valley, and Huerfano and Las Animas counties below 7500 feet. * WHEN...From 9 PM Tuesday to noon MDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ COZ086-089-093-071815- /O.NEW.KPUB.HW.A.0003.200908T0300Z-200908T1500Z/ Pueblo Vicinity/Pueblo County Below 6300 Feet-Crowley County- La Junta Vicinity/Otero County- 405 AM MDT Mon Sep 7 2020 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY MORNING... * WHAT...North winds 25 to 35 mph with gusts up to 65 mph possible. * WHERE...Pueblo Vicinity/Pueblo County Below 6300 Feet, Crowley County and La Junta Vicinity/Otero County Counties. * WHEN...From this evening through Tuesday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Hodanish
1 follow-up statement
495 WWUS75 KPUB 071610 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1010 AM MDT Mon Sep 7 2020 COZ085-080015- /O.UPG.KPUB.HW.A.0003.200908T0300Z-200908T1500Z/ /O.NEW.KPUB.HW.W.0007.200908T0300Z-200908T1300Z/ /O.CON.KPUB.FZ.W.0002.200909T0300Z-200909T1800Z/ Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet- 1010 AM MDT Mon Sep 7 2020 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 7 AM MDT TUESDAY... ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM TUESDAY TO NOON MDT WEDNESDAY... * WHAT...For the High Wind Warning, north winds 30 to 40 mph with gusts up to 65 mph expected. For the Freeze Warning, sub- freezing temperatures as low as 27 expected. * WHERE...Southern El Paso county including Colorado springs. * WHEN...For the High Wind Warning, from 9 PM this evening to 7 AM MDT Tuesday. For the Freeze Warning, from 9 PM Tuesday to noon MDT Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles traveling on east west oriented roads. Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ COZ084-080015- /O.NEW.KPUB.HW.W.0007.200908T0300Z-200908T1300Z/ /O.CON.KPUB.FZ.W.0002.200908T1800Z-200909T1800Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- 1010 AM MDT Mon Sep 7 2020 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 7 AM MDT TUESDAY... ...FREEZE WARNING REMAINS IN EFFECT FROM NOON TUESDAY TO NOON MDT WEDNESDAY... * WHAT...For the High Wind Warning, north winds 30 to 40 mph with gusts up to 65 mph expected. For the Freeze Warning, sub- freezing temperatures as low as 23 expected. * WHERE...Northern El Paso County including Monument. * WHEN...For the High Wind Warning, from 9 PM this evening to 7 AM MDT Tuesday. For the Freeze Warning, from noon Tuesday to noon MDT Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages will be possible. Travel will be difficult, especially for high profile vehicles traveling on east west oriented roads. Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ COZ086-089-093-080015- /O.UPG.KPUB.HW.A.0003.200908T0300Z-200908T1500Z/ /O.NEW.KPUB.HW.W.0007.200908T0300Z-200908T1300Z/ Pueblo Vicinity/Pueblo County Below 6300 Feet-Crowley County- La Junta Vicinity/Otero County- 1010 AM MDT Mon Sep 7 2020 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 7 AM MDT TUESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Pueblo, Crowley and Otero counties. * WHEN...From 9 PM this evening to 7 AM MDT Tuesday. * IMPACTS...Damaging winds may blow down trees and power lines. Power outages will be possible along with areas of blowing dust. Travel will be difficult, especially for high profile vehicles traveling on east west oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ COZ069>071-087-088-094-080015- /O.CON.KPUB.FZ.W.0002.200909T0300Z-200909T1800Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Eastern Las Animas County- 1010 AM MDT Mon Sep 7 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM TUESDAY TO NOON MDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 24 expected. * WHERE...The San Luis Valley, Huerfano and Las Animas Counties. * WHEN...From 9 PM Tuesday to noon MDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Sep 6, 11:35 PM MDT, 4 hours 30 minutes earlier.
Area forecast discussion, Sep 6, 11:35 PM MDT, 4 hours 30 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1135 PM MDT Sun Sep 6 2020 .SHORT TERM...(This evening through Monday) Issued at 304 PM MDT Sun Sep 6 2020 Currently...A ridge of high pressure remains in place over the region, which has allowed temperatures to break records at Alamosa, Colorado Springs and Pueblo, where highs so far have been 88F, 97F and 103F as of 2:30 PM, respectively. Elsewhere, temperatures are as hot as expected, with 2:30 PM readings in the upper 90s to lower 100s across the plains and mid 80s to around 90 in the high valleys. Skies are generally clear except for a few clouds over the southern mountains at this hour. Generally north to northwest winds have moved into the plains, which has ushered in some haze from wildfire smoke to the area. Tonight...A back door cold front is expected to move into the region from Kansas, bringing an increase to low level moisture and should help to reduce some of the haze across the region. Forecast soundings show that this low-level moisture is expected to be very shallow, so not expecting any low clouds to move into the area. Lows are expected to be near 40F in the San Luis Valley, which is near average, and the upper 40s to around 60F across the remaining lower elevations, which is slightly above average. Tomorrow...The cold front that moves through overnight is expected to keep temperatures a few degrees cooler across the plains and the I-25 corridor, with highs reaching the low to mid 90s. Meanwhile, the cold front is not expected to affect areas west of the eastern mountains, so highs will likely be similar to today in the mid to upper 80s for the high valleys. Alamosa could see another record high broken tomorrow. The well-advertised trough and associated cold front that will bring a big change to the weather begin to approach the region from the north, which is expected to tighten pressure gradients over the northern portions of the forecast area. As a result, gusty winds and a drop in relative humidity values are expected over the central mountains, La Garitas, northern portions of Sangre de Cristo and Wet Mountains, northern half of the San Luis Valley, and the Wet Mountain Valley. Therefore, have upgraded the Fire Weather Watch to a Red Flag Warning for tomorrow afternoon. It should be noted that although the southern portions of the San Luis Valley, Sangre de Cristo and Wet Mountains, and the eastern San Juan Mountains are included in the zones for the Red Flag Warning, these areas are not expected to reach critical thresholds. .LONG TERM...(Monday night through Sunday) Issued at 304 PM MDT Sun Sep 6 2020 ...Potential High Impact Winter Storm still on track for Tues/Wed but still some uncomfortable uncertainties with the storm track... Models have trended farther west and stronger with the upper low as it drops southward through UT Monday night and closes off near the 4 corners region Tuesday evening. EC is slower and farther west than 12z operational GFS...though the GFS Ensemble Mean seems to split the difference. System continues to drop southward Tuesday night before becoming negatively tilted and lifting slowly northeastward across CO Wed night and Thursday with the operational GFS the farthest east in its northeast track across central CO...while EC is farther west across western CO/eastern UT and the Ensemble mean is somewhere in between. Confidence in the storm track is still low but trends suggest a farther westward track which would shift focus for snowfall west as well. Of course if EC is correct then impacts along the I-25 corridor and southeast plains could be less with best forcing staying a tad too far west. Have gone with a GFS/GFS Ensemble blend for now with WPC QPF grids looking good. As for the sensible weather...still looking at a potent cold front dropping south of the Palmer Divide around midnight and through all of the southeast plains by 3 AM. North winds will gust to 50 mph or greater with 18z hrrr and 12z NamNest suggesting gusts to 60 mph will be possible across El Paso, Pueblo, Crowley county...and Otero counties between midnight and 6 AM Tues. Will have to watch this potential as it is certainly conceivable given the tight pressure gradient and some acceleration southward off the Palmer Divide that a high wind warning may be needed for these areas. Snow fills in behind from north to south with the heaviest hit of snow falling on Tuesday/Tuesday night as strong isentropic upglide sets up across a large portion of our area around the closed low. Snow and a lower elevation rain/snow mix will spill over into the San Luis Valley and southwest mountains during the afternoon as the upper low sinks southward. Temperatures will fall through the day, especially across the southeast plains where a rain/snow mix will be possible during the late afternoon with a shift over to snow possible Tuesday night. Residual warmth in the ground will likely play a huge roll with snow accumulations across the lower elevations though where the heavy snowfall rates occur, there could be a period of impactful accumulations over the Palmer Divide and Raton Mesa region as well as the mountains and valleys to the west. Across the southeast plains as well as southern El Paso and Pueblo counties think the ground warmth will mitigate this somewhat...but its conceivable some advisories will be needed, especially to account for possible higher accums on the western sides of Pueblo and El Paso counties. Some impacts to be concerned about include, tree damage and power outages in and near the mountains with heavy wet snow and strong winds. Roads in and near the high country could become slick and snowpacked, especially Tuesday night. And of course the cold temperatures and snow will likely lead to a premature end to the growing season across the plains for warm season crops. Both Tues night and Wednesday night look to drop below freezing across the plains. Given the slower ejection of the upper low Wednesday and Wednesday night it will continue unsettled with another possible round of precipitation Wednesday evening with either wrap around in the west or a WAA band in the east...again...highly dependent on the storm track. Have kept at least scattered pops in during this period and have extended the Watch through Wednesday morning. System slowly pulls off to the northeast for Friday with the weekend drying out and warming back up. -KT && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1128 PM MDT Sun Sep 6 2020 There is a chance that smoke in the air will cause lower visibilities at the terminal forecast sites beginning in the mid to late morning hours on Mon, with MVFR visibilities being possible. However, at this time there is too much uncertainty to include in the forecast. Otherwise, VFR conditions are expected the next 24 hrs. KALS will likely see breezy southwest winds develop Mon afternoon, as could KCOS. At this time, it looks like a cold front will move into the KCOS area around 05z Tue, bringing strong north winds. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 8 PM MDT Monday for COZ220- 222>225. Winter Storm Watch from late Monday night through Wednesday morning for COZ058>082-084-087-088-094. && SHORT TERM...CARLBERG LONG TERM...KT AVIATION...28
Hazardous weather outlook, Sep 6, 11:51 PM MDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1151 PM MDT Sun Sep 6 2020 COZ058>089-093>099-080600- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1151 PM MDT Sun Sep 6 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Critical fire weather conditions are expected over the mountains and mountain valleys on Monday afternoon, due to low relative humidity values, gusty winds, and dry fuels. A cold front will reach southern Colorado by early Tuesday morning. After the front passes over, wind gusts of 40 to 50 mph will be possible during the morning. Winds will weaken during the afternoon but will still be gusting to 30 to 40 mph. Snow is expected on Tuesday, but how much will accumulate is still uncertain, and is dependent on the track of the storm system which the forecast models do not completely agree upon. Low temperatures on Wednesday morning will be in the upper 20s to lower 30s over the plains and the teens to lower 20s over the mountain valleys, which would cause a hard freeze. A hard freeze this early in the season would create widespread crop damage and possibly damage undrained sprinkler systems. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed tonight. 28/28
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 4:05 AM MDT | Freeze Warning | PUB | Alamosa, Conejos, Costilla, Crowley, Custer, El Paso and 9 more | 56 hr |
| Sep 7, 4:08 AM MDT | Winter Storm Warning | PUB | Alamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more | 3 days |
| Sep 7, 10:10 AM MDT | High Wind Warning | PUB | Crowley, El Paso, Otero, Pueblo | 19 hr |
| Sep 7, 1:59 PM MDT | Winter Weather Advisory | PUB | Custer, El Paso, Fremont, Las Animas, Pueblo, Teller | 46 hr |
Nearby
High Wind Watches in Colorado, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.